Oklahoma, 2015

Hail and Damaging Winds in Oklahoma, August 18, 2015

August 18, 2015 · NWS OUN · 3 events in 2 counties and zones

A line of showers and storms formed along a cold front pushing southeastward through Oklahoma on the evening of the 18th. A few of these storms became marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of showers and storms formed along a cold front pushing southeastward through Oklahoma on the evening of the 18th. A few of these storms became marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 2:21 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 18, 2:21 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT TUE AUG 18 2015

.DISCUSSION...
MAIN IMPACTS WILL BE STRONG COLD FRONT AND CONVECTION NEXT COUPLE
OF DAYS.

STRONG FRONT ENTERING NORTHWEST OKLAHOMA THIS AFTN WILL BE AN
INITIAL FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT LATE TODAY
INTO THIS EVENING. MODEST INSTABILITY AND WIND SHEAR WILL ALLOW
FOR THE POSSIBILITY FOR A FEW STRONG TO SEVERE STORMS... MAINLY
TONIGHT ACROSS NORTHERN OKLAHOMA.

CONVECTION IS EXPECTED BECOME MORE WIDESPREAD OVERNIGHT AND
THROUGH MUCH OF THE DAY ON WEDNESDAY BEHIND THE FRONT. THIS
PRECIP... ASSOCIATED CLOUD COVER AND DRIER/COOLER AIR BEHIND FRONT
WILL LEAD TO A VERY COOL DAY FOR AUGUST. HIGHS ON WED EXPECTED TO
BE SOME 20 TO 25 DEGREES BELOW NORMAL WITH SOME LOCATIONS NOT
GETTING OUT OF THE 60S. THIS WILL ALSO LEAD TO A VERY COOL MORNING
THURSDAY BEFORE WE GET A MODEST WARM UP INTO THE WEEKEND.

MODELS ARE SHOWING A WEAKER SYSTEM AND SOME WEAK WAA DEVELOPING
THURSDAY NIGHT INTO FRIDAY THAT MAY RESULT IN A FEW SHOWERS AND
THUNDERSTORMS. BY THE WEEKEND A STORM SYSTEM DRAGS ANOTHER COLD
FRONT SOUTH INTO THE SOUTHERN PLAINS GIVING THE AREA ADDITIONAL
RAIN CHANCES AND KEEPING THE TEMPS AT OR BELOW NORMAL. UPPER RIDGE
THEN TRIES TO MAKE A RETURN FOR NEXT WEEK WITH DRIER AND WARMER
WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  72  56  82 /  70  70  10   0
HOBART OK         65  76  56  84 /  60  40  10   0
WICHITA FALLS TX  72  81  61  86 /  40  40  30  10
GAGE OK           59  77  54  83 /  60  30   0   0
PONCA CITY OK     62  74  54  84 /  70  60   0   0
DURANT OK         75  83  62  82 /  30  70  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/30
Hazardous weather outlook, Aug 18, 2:21 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT TUE AUG 18 2015

OKZ004>048-050>052-TXZ083>090-192030-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
321 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS PORTIONS OF WESTERN...CENTRAL...AND NORTHERN
OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH AND WEST OF A LINE FROM WOODWARD TO
CAMARGO TO KINGFISHER TO STILLWATER.

TIMING...
ALTHOUGH A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 4 PM
THIS AFTERNOON IN NORTHWEST OKLAHOMA...MORE NUMEROUS THUNDERSTORMS
ARE EXPECTED FROM 6 PM UNTIL MIDNIGHT.

IMPACTS...
HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS UP TO 70 MPH ARE
EXPECTED WITH THE SEVERE STORMS.

DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHWESTERN OKLAHOMA LATE THIS AFTERNOON.
A FEW SEVERE STORMS MAY DEVELOP ALONG THIS FRONT BEFORE 6 PM...BUT
THE MAIN ACTIVITY WILL HAPPEN LATER TONIGHT AS THE FRONT MOVES THROUGH
THE NORTHERN HALF OF OKLAHOMA. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS ALTHOUGH LOCALLY HEAVY RAINFALL MAY ALSO RESULT IN
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE
REGION WEDNESDAY...AND AGAIN THIS WEEKEND. THE HIGHEST CHANCES
FOR THUNDERSTORMS WILL BE DURING THE DAY WEDNESDAY ACROSS
CENTRAL AND SOUTHERN OKLAHOMA. LOCALLY HEAVY RAINFALL AND A FEW
STRONG WIND GUSTS WILL BE POSSIBLE DURING THE DAY WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 18, 4:01 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT TUE AUG 18 2015

OKZ008-182230-
KAY OK-
501 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KAY COUNTY UNTIL 530
PM CDT...

AT 459 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KAW LAKE...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3675 9682 3674 9683 3674 9685 3675 9687
      3675 9689 3670 9693 3684 9699 3695 9675
TIME...MOT...LOC 2159Z 250DEG 27KT 3679 9687

30
Special weather statement, Aug 18, 4:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT TUE AUG 18 2015

OKZ008-182315-
KAY OK-
539 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KAY COUNTY UNTIL 615
PM CDT...

AT 536 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MARLAND...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3683 9696 3674 9690 3668 9693 3669 9702
      3670 9704 3668 9706 3666 9706 3664 9705
      3661 9705 3660 9704 3659 9706 3659 9723
      3667 9729
TIME...MOT...LOC 2236Z 250DEG 27KT 3664 9720

30
Special weather statement, Aug 18, 4:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT TUE AUG 18 2015

OKZ016-182315-
CUSTER OK-
548 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 615
PM CDT...

AT 547 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUTLER...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

THIS INCLUDES INTERSTATE 40 NEAR MILE MARKER 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3554 9931 3572 9931 3577 9893 3550 9892
TIME...MOT...LOC 2247Z 268DEG 17KT 3563 9923

30
Special weather statement, Aug 18, 5:12 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT TUE AUG 18 2015

OKZ012-018-019-182345-
LOGAN OK-KINGFISHER OK-GARFIELD OK-
612 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN...NORTHEASTERN
KINGFISHER AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 645 PM CDT...

AT 611 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
HENNESSEY...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3605 9786 3619 9789 3625 9758 3604 9752
TIME...MOT...LOC 2311Z 261DEG 25KT 3613 9780

30
Special weather statement, Aug 18, 5:17 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT TUE AUG 18 2015

OKZ008-182345-
KAY OK-
617 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KAY COUNTY UNTIL 645
PM CDT...

AT 615 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PONCA CITY...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3678 9676 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3675 9689 3668 9693
      3670 9704 3668 9706 3660 9705 3660 9714
      3678 9717 3687 9675
TIME...MOT...LOC 2315Z 261DEG 25KT 3671 9707

30

The radar

The Vance AFB radar (KVNX), 99 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Kay

When
August 18, 5:20 PM CST
Where
Kay County, 3.83 mi SSE of Kildare
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.760, -97.020

Thunderstorm Wind, Caddo

When
August 18, 6:30 PM CST
Where
Caddo County, 6.75 mi W of Hinton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.470, -98.480

No damage reported.

Thunderstorm Wind, Caddo

When
August 18, 6:35 PM CST
Where
Caddo County, 6.75 mi W of Hinton
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.470, -98.480

No damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590781, 590783, 590784.